Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 50, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 14, 2022, 2:29 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2022, 2:29 PM MDT (20:29 UTC)
- Expired
- Aug 14, 2022, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 81 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 2206 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WGUS55 KBOU 142029
FFWBOU
COC069-142330-
/O.NEW.KBOU.FF.W.0050.220814T2029Z-220814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
229 PM MDT Sun Aug 14 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 530 PM MDT.
* At 229 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.4 and 0.6 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rustic and Red Feather Lakes.
This includes the following additional locations...
Gulches along Highway 14 near and above Rustic, Rising water and
large debris in the Poudre River, Pingree Hill, Goodell Corner and
Bellaire Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4079 10558 4079 10556 4076 10555 4073 10551
4069 10554 4067 10563 4071 10567 4072 10568
4075 10568 4078 10564
FLASH FLOOD...RADAR INDICATED
$$
Bowen1 follow-up statement
947
WGUS75 KBOU 142331
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
531 PM MDT Sun Aug 14 2022
COC069-142341-
/O.EXP.KBOU.FF.W.0050.000000T0000Z-220814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
531 PM MDT Sun Aug 14 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL LARIMER COUNTY...
The heavy rain has ended. Thunderstorms during the evening could
still bring heavy rain. Please continue to heed remaining road
closures.
LAT...LON 4079 10558 4079 10556 4076 10555 4073 10551
4069 10554 4067 10563 4071 10567 4072 10568
4075 10568 4078 10564
$$
BowenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 12:24 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 14, 12:24 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1224 PM MDT Sun Aug 14 2022 .UPDATE... Issued at 1155 AM MDT Sun Aug 14 2022 Convective cloudiness developing over the mountains at this time. There are some cells developing in the in the mountains and Park County at this time. Will make some grid adjustments to sky cover, winds and pops this update based on current conditions. .SHORT TERM...(Today and tonight) Issued at 403 AM MDT Sun Aug 14 2022 Today, pressure heights will fall a bit as the ridge weakens and drifts a little further to the Southern Plains. There will also be a weak shortwave moving through the ridge but it looks to only be over the Great Basin by evening, with associated forcing still mostly to our north and west. It will still be quite warm today, with high temperatures in the 90s across the plains, 70s and 80s in the foothills and mountains valleys, and 50s and 60s in the mountains. There will be increasing monsoonal moisture flowing in from the southwest which will increase storm coverage and precipitation. Expect typical development over the mountains in the early afternoon, then widespread coverage over the high country and scattered coverage over the plains by late afternoon, gradually decreasing through the evening. More moisture and still fairly weak flow aloft will mean greater precipitation and locally heavy rain is possible. There is an increasing threat of burn area flash flooding, especially to the Cameron Peak and East Troublesome burn scars in the northern mountains. Better moisture over the lower elevations also means less virga compared to recent events. Tonight, skies should stay partly to mostly cloudy through the night. Low temperatures will be warm again, mostly in the 60s across the plains and 40s and 50s in the high country. .LONG TERM...(Monday through Saturday) Issued at 330 AM MDT Sun Aug 14 2022 ...LOCALLY HEAVY RAIN POSSIBLE MONDAY AFTERNOON AND EVENING... Ingredients will be in place for locally heavy rain from storms that develop Monday afternoon and then migrate slowly south/southeast through Monday evening. These ingredients include precipitable water values climbing to around 170% of normal (about 1.20-1.25" precipitable water for the I-25 Corridor), relatively slow storm motion around 15-20 mph, shallow upslope component, and warm cloud depth near 5000 feet. The main question is how unstable it can get, and whether we break the cap or not. The timing of the shortwave riding the northern periphery of the ridge may be just a bit early, and showers (at least in the mountains in the morning) may slow convective development. However, it appears the forcing associated with the shortwave (namely the right entrance region of the upper jet) will be in a favorable location through much of the afternoon and evening. Thus, it may end up like last Sunday where we had stronger convection develop in areas that saw more persistent sunshine. We'll see how this unfolds tomorrow, but right now odds would favor locations from the Front Range foothills across the Palmer Divide, while Denver and Boulder could be on the northern fringes. Stronger storms that do develop will be capable of producing very heavy rain (up to 2" in 45 minutes or less). Burn areas would be most susceptible to a flash flood threat, although urban areas could also see some flooding impacts. We'll see the latest model trends before issuing a Flood Watch in coordination with surrounding offices. With some upper level support lingering and upslope developing through about 700 mb, we could very well see a few showers and isolated thunderstorms linger into Tuesday morning. Overall, things should stabilize through the day Tuesday with most shower and storm redevelopment occurring much farther to our south. Drier and more stable air will continue to work in from the north Tuesday night through Wednesday as the ridge rebuilds to our northwest. Mostly dry conditions are expected. With the drying and more sunshine, we expect temperatures to return to near normal levels after a couple days of below normal readings Monday and Tuesday. By Thursday, a weak shortwave may drop across eastern Colorado, helping spark a few storms. There is a chance the weather could get more active again toward next weekend, but there is considerable uncertainty here. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1155 AM MDT Sun Aug 14 2022 Most of the models keep an upslope component to the winds going at DIA through the afternoon into this evening. Models eventually show weak drainage wind patterns, but well after 06Z. Some of the high resolution models are picking up on their ideas and locations of convective outflows through the evening hours. Have left the TSRA TEMPO group going from 22Z-02Z for now. && .HYDROLOGY... Issued at 403 AM MDT Sun Aug 14 2022 This afternoon and evening, there is an elevated threat of flash flooding for the Cameron Peak and East Troublesome burn scars. The threat remains limited for the Calwood and Williams Fork scars. Increasing moisture and still fairly weak flow aloft will mean greater precipitation and locally heavy rain is possible. There is an increasing threat of burn area flash flooding, especially in the northern mountains. Monday afternoon and evening will see an elevated threat of burn area flash flooding as storm coverage and intensity increase. Ingredients (high precipitable water - about 170% of normal, warm cloud depth near 5,000 feet, and relatively slow storm motions of 15-20 mph) appear to be in place for locally heavy rainfall. Stronger storms would be capable of producing up to 2 inches of rain in 30-45 minutes. However, there is still some uncertainty regarding storm development and intensity in the burn areas and portions of the I-25 Corridor. While it appears the southern Front Range Foothills, Park County, and the Palmer Divide would have the highest chance of seeing the stronger storms, any stronger storms farther north could present problems for the burn areas and portions of the Urban Corridor. A Flood Watch may be needed - we'll watch the latest model trends and coordinate with surrounding offices. As moisture shifts southward on Tuesday, the heavy rain threat will be confined to South Park and portions of the southern Foothills, or even farther south. A few showers and storms will still be possible north of I-70, but the flash flooding threat should stay limited. A drier pattern will take over by Wednesday and continue through the rest of the week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RJK SHORT TERM...EJD LONG TERM...Barjenbruch AVIATION...RJK HYDROLOGY...Barjenbruch/EJD
Hazardous weather outlook, Aug 14, 10:36 AM MDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1036 AM MDT Sun Aug 14 2022 COZ030>051-151645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1036 AM MDT Sun Aug 14 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Late day showers and thunderstorms are likely in the mountains and foothills. Some of the storms may produce heavy rainfall. Flash flooding is possible, especially over the burned areas. Scattered showers and storms can be expected over the plains. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a higher risk of storms with locally heavy rainfall and flash flooding Monday afternoon and evening. While burn areas would be most at risk, the threat of flash flooding may also spread into portions of the I-25 Urban Corridor and Palmer Divide. The stronger storms could produce 2 inches of rain in 45 minutes. There is more uncertainty in the forecast roughly along and northeast of a line from Estes Park to Boulder and Denver, as instability may be limited in those areas. A gradual drying trend is expected late Tuesday through Wednesday. The weather looks mostly dry and warm Thursday and Friday, but storm chances could increase next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 14, 1:25 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Denver CO
125 PM MDT Sun Aug 14 2022
COZ035-142015-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
125 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of central Larimer
County through 215 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rustic, or 27 miles northwest of Fort Collins, moving south at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rustic and Red Feather Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4082 10542 4063 10542 4065 10560 4066 10559
4067 10561 4067 10562 4068 10562 4067 10563
4082 10557
TIME...MOT...LOC 1925Z 003DEG 6KT 4074 10554
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BOWENSpecial weather statement, Aug 14, 2:13 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Denver CO
213 PM MDT Sun Aug 14 2022
COZ033-035-142100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
213 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of south central
Larimer and northwestern Boulder Counties through 300 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Estes Park, or 27 miles southwest of Fort Collins, moving north at 10
mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Estes Park, Meeker Park, Longs Peak, Raymond and Allenspark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4038 10538 4014 10534 4014 10550 4016 10550
4018 10549 4018 10551 4017 10553 4019 10554
4018 10557 4016 10558 4016 10559 4017 10568
4039 10562
TIME...MOT...LOC 2013Z 200DEG 10KT 4034 10550
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:23 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Aug 13, 6:59 PM MDT | Special Weather Statement | BOU | Denver | 31 min |
| Aug 14, 11:45 AM MDT | Areal Flood Advisory | BOU | Larimer | 17 min |
| Aug 14, 12:02 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Aug 14, 1:25 PM MDT | Special Weather Statement | BOU | Larimer | 50 min |
| Aug 14, 1:37 PM MDT | Flood Watch | BOU | Arapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 6 more | 30 hr |
| Aug 14, 2:01 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 14, 2:13 PM MDT | Special Weather Statement | BOU | Boulder | 47 min |
| Aug 14, 3:10 PM MDT | Special Weather Statement | BOU | Douglas | 50 min |
| Aug 14, 3:17 PM MDT | Special Weather Statement | BOU | Weld | 58 min |
| Aug 14, 3:22 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 23 min |
| Aug 14, 3:40 PM MDT | Special Weather Statement | BOU | Broomfield | 35 min |
| Aug 14, 4:00 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 30 min |
| Aug 14, 4:57 PM MDT | Areal Flood Advisory | BOU | Weld | 93 min |
| Aug 14, 5:03 PM MDT | Special Weather Statement | BOU | Weld | 42 min |
| Aug 14, 5:54 PM MDT | Special Weather Statement | BOU | Adams | 36 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.